Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

April 18, 2002Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2002, 3:48 PM CDT for Midland County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 3:48 PM CDT (20:48 UTC)
Expired
Apr 18, 2002, 4:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 182048
SVRMAF
TXC329-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 445 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTH OF MISSION DORADO...OR ABOUT    
  18 MILES SOUTHEAST OF ODESSA. THIS STORM WAS MOVING NORTHEAST AT   
  25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MIDLAND...VALLEY VIEW...WARFIELD...GREENWOOD...SPRABERRY AND       
  COTTON FLAT

HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3166 10229 3167 10179 3207 10180 3208 10228

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:33 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 18, 11:33 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 AM CDT THU APR 18 2002

UPDATED ZNS FOR MAINLY WINDS AND NUDGED HIGHS UP SOME ACROSS UPPER
TRANS PECOS THIS AFTN. AT 15Z DRYLINE STRETCHED FM ERN TX PNHDL INTO
WRN S PLAINS TO BETWEEN KINK AND KMAF. PLENTY OF HIGH CLOUDS OVHD
ATTM ASSCD WITH SUBTROPICAL MOISTURE PLUME. EXPECT DRYLINE TO MIX E
THIS AFTN INTO WRN LOW ROLLING PLAINS THEN BULGE BACK ACROSS
EXTREME SE PERMAIN BASIN INTO BIG BEND. MODELS CONSISTENT WITH
BREAKING ISOLD CONVECTION OUT ALONG BOUNDARY BY LATE AFTN SO KEPT
POP STRUCTURE INTACT FM PREVIOUS FCST. BEST CHCS OF STORMS THOUGH
APPEAR FURTHER N WHERE CLOUD COVER EXPECTED TO THIN SOME THIS AFTN
HOWEVER WITH MODERATE CONVERGENCE ALONG DRYLINE AND WEAK CAP...ISOLD
STORMS NOT OUT OF THE QUESTION FURTHER S.

.MAF...
TX...NONE.
NM...NONE.

COBB

In the hours before

Special weather statement, Apr 18, 2:00 PM CDT, 1 hour 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU APR 18 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS THE FAR EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS REGION...

.SYNOPSIS...
A DRYLINE WILL CONTINUE TO MEANDER ACROSS WEST TEXAS THROUGH FRIDAY
AS A COLD FRONT SLIDES SOUTH THROUGH THE PANHANDLE INTO THE SOUTH
PLAINS. THE COMBINATION OF THE DRYLINE...AFTERNOON HEATING AND WEAK
DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL PROVIDE A CHANCE OF
THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS
REGION.

.THUNDERSTORM THREATS...
THE DRYLINE IS EXPECTED TO REMAIN ACROSS THE EASTERN PERMIAN BASIN
INTO PECOS COUNTY THROUGH LATE AFTERNOON BEFORE RETREATING WEST
AGAIN OVERNIGHT. THE AIRMASS EAST OF THE DRYLINE WILL BECOME VERY
UNSTABLE AS TEMPERATURES WARM WELL INTO THE 80S. AN INHIBITING
FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE EXTENSIVE HIGH CLOUDS...
HOWEVER ENOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER TO ALLOW
SUFFICIENT HEATING TO OCCUR. THIS COMBINED WITH A WEAK DISTURBANCE
ALOFT WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP IN THE VICINITY
OF THE DRYLINE LATE THIS AFTERNOON. WIND PROFILES ALOFT WILL BE
FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE
THUNDERSTORMS ARE EXPECTED TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING AS THEY MOVE NORTHEAST ACROSS THE EASTERN PERMIAN BASIN AND
LOW ROLLING PLAINS.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE
EASTERN PERMIAN BASIN...LOW ROLLING PLAINS AND LOWER TRANS PECOS
REGION.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:32 PM CDTSevere Thunderstorm WarningMAFGlasscock58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.